What is a Vascular Occlusion?
A vascular occlusion occurs when there is a blockage within an artery or vein. Our face has an extensive blood supply and when injecting any gel like substance, there is always a small risk of injecting the product inadvertently into a blood vessel. Although rare in occurrence, it is a very important risk to be aware of as without prompt recognition and management, the consequences of limited oxygen supply to the tissues can cause tissue death, scarring and permanent disfigurement.
What are the signs of a vascular occlusion?
Vascular occlusion presents as skin discolouration. Healthy skin is pink in appearance which is a sign of good oxygen supply from the blood. If blood supply has been interrupted, the skin will be oxygen deprived and will appear white, red / blue / grey or purple in colour. In many cases injectors will see this discolouration immediately during/following the treatment and will commence the protocol to dissolving the filler and restoring normal blood supply. Dissolving the filler is the crucial step to restoring normal blood flow and preventing/minimising any secondary skin effects.
What can I do?
Before your treatment, it is important to discuss all risks and side effects with your practitioner. Every practitioner must have the dissolving agent on hand when using HA dermal filler.
Following your treatment, it is vital that if you see any discolouration within the first 24 – 72 hours after your treatment that you notify your aesthetic injector immediately and be seen that same day. In some cases the signs of a vascular occlusion can present as a “bruised colour” however it will look different to a normal bruising. If you are concerned about any bruising, contact your practitioner immediately.
If you do not notify your practitioner immediately of your concerns, the risk of tissue death, scarring and permanent disfigurement increases rapidly. If you cannot contact your injector for any reason, please present to your nearest emergency department for medical assessment and treatment. If required at the hospital, have the medical team call us and we can provide the necessary protocol for treatment intervention.
How does blindness occur?
Blindness is very rare but is always a risk of any dermal filler injection. It has been estimated to occur at a rate of 0.01% (1 in 100,000) and is a result of filler migrating into a vessel and then travelling through the vascular network to the back of the eye. The blindness is most likely to be immediate and permanent. There are certain areas that are considered “high-risk” for blindness, however there have been documented cases of blindness following filler treatments performed in all areas of the face. Any high-risk areas should be performed by an experienced injector with extensive facial anatomy and safety knowledge. High risk dermal filler areas include the nose, frown lines, forehead, temples, tear troughs and nasolabial (nose to mouth) lines.